Effects of emergency contraceptive while being pregnant

Patient

Q: I am married with 2 kids. I have been taking Diane-35 since December 2011 for acne reasons. In Feb 2012, I took Ella - an emergency contraceptive pill. This month, I missed my period and suspecting pregnancy, did a test. It turned out positive. I stopped consuming Diane-35 soon after about 2 wks ago. I consulted a doctor 4 days ago and she confirmed that I am about 6wks pregnant. I believe the foetus had developed while I was still under these medications. Iwould like to know what are the effects on the growth and development of the foetus due to the consumption of Diane-35 and Ella, which are contraindicators in pregnancy?

Doctor

A:   I do understand your concern. Though there is potential risk to the fetus when these drugs are used during pregnancy, this risk appears to be minimal and is not clearly understood. Though the use of Ella in animal studies did not cause any congenital anomaly in the fetus, it did result in early termination of pregnancy in some cases.

Related Q&A

Q: Is it possible for me to be pregnant? Are these signs? Is it too early to tell? I had unprotected sex on 12/16/16, an...

Q: I had my period from 12- 18 and realised drops of blood from 18-25.had sex on 5-10 but he produced outside .i feel bl...

Q: Hello, I took the morning after pill (19th November) whilst I was at the end of my first period and within two weeks ...

Q: Hi I had unprotected sex on my ovulation day or at least around that time. But I still had my period thirteen days a...

Q: On the poor advice from someone at Planned Parenthood (who I think was a volunteer and not a professional), about a w...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews